September 1981

Coronary Artery Spasm Induced by Phenylephrine Eyedrops

Author Affiliations

Department of General Medicine Thomas Jefferson University Hospital 111 S 11th St Suite 4138 Philadelphia, PA 19107

Department of Pharmacy Wills Eye Hospital Philadelphia, PA 19130

Arch Intern Med. 1981;141(10):1384-1385. doi:10.1001/archinte.1981.00340100140030

To the Editor.  —Coronary artery spasm has now been firmly established as the pathogenetic mechanism underlying the chest pain in Prinzmetal's angina.1 Recent interest focuses on the role of the sympathetic nervous system and α-receptor agonists in the genesis of the syndrome. A case of Prinzmetal's angina occurred after instillation of 10% phenylephrine hydrochloride eyedrops, an α-adrenergic agonist.

Report of a Case.  —A 28-year-old man with isophane insulin suspension-dependent diabetes for 20 years experienced a sudden onset of severe chest pressure, diaphoresis, and dyspnea. He had no cardiac disease history. He received 1 drop each of 10% phenylephrine hydrochloride and 1% tropicamide OU 20 minutes before the episode. Blood pressure (BP) was 80/50 mm Hg; pulse rate, 140 beats per minute and regular. No jugular venous distention was present. The lungs were clear. The S1 and S2 sounds were normal. No gallops were present. A grade 1/6 short early

First Page Preview View Large
First page PDF preview
First page PDF preview